Kansas, 2001

Hail and Damaging Winds in Kansas, April 29, 2001

April 29, 2001 · NWS DDC · 12 events in 5 counties and zones

8 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 1:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 29, 1:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT SUN APR 29 2001

FORECAST CHALLENGES ARE PRECIP CHANCES/TIMING AND TEMPS.

MORNING UPPER AIR MAPS SHOWED A SHORTWAVE TROUGH OVER KANSAS WITH
SOME ASSOCIATED VIRGA. UPSTREAM OVER THE NORTHERN ROCKIES WAS AN
EVEN MORE POTENT SYSTEM WHICH SHOULD HELP TO PUSH THE UPPER RIDGE
EAST TO ALONG THE ATLANTIC COAST. THIS WILL HELP SET THE STAGE FOR A
MORE ACTIVE WEATHER PATTERN OVER THE PLAINS.

FIRST CONCERN WILL BE THE POSSIBLE NEED TO CARRY THE WIND ADVISORY
INTO THE EVENING HOURS. LATEST GUIDANCE IS SUGGESTING THAT THIS WILL
BE PRUDENT...AND THUS WILL DO SO.

APPROACHING UPPER WAVE OVER THE ROCKIES IS STILL ON TRACK FOR AN
OVERNIGHT PASSAGE. WILL CONTINUE CHANCE POPS FOR TONIGHT. THIS
SYSTEM IS ALSO BRINGING ALONG WITH IT COOLER AIR WHICH WILL HELP TO
INCREASE LAPSE RATES ALOFT...THUS ALLOWING FOR BETTER CHANCES OF
CONVECTION OVER THE AREA. LOW LEVEL MOISTURE VALUES SHOULD CONTINUE
TO SLOWLY INCREASE...ESPECIALLY IN THE EASTERN PART OF THE CWA. BEST
THUNDERSTORM CHANCES WILL BE ALONG THE LOW LEVEL CONVERGENCE AREA OF
THE EASTWARD MOVING LEE TROUGH...OR ALONG AND WEST OF AN ELKHART TO
HAYS LINE. WILL CONTINUE WORDING OF POSSIBLE SEVERE

FOR MONDAY...EXITING PRECIP WILL STILL BE POSSIBLE OVER MY CENTRAL
AND EASTERN AREAS AS THE UPPER SYSTEM AND SFC TROUGH PROGRESS OVER
THE AREA. 85H FCST TEMPS FOR TOMORROW ARE ABOUT THE SAME AS THOSE
EXPECTED BY THE END OF TODAY...HOWEVER...THE STRONG MIXING WINDS
WILL BE ABSENT. WILL GO WITH HIGHS JUST A TAD LOWER THAN THOSE
EXPECTED TODAY.

MONDAY NIGHT WE LOOK TO BE BETWEEN SYSTEMS. OUR NEXT POTENTIAL
WEATHER MAKER WILL STILL BE TO OUR NORTHWEST MOVING ON SHORE THE
PACIFIC NORTHWEST COAST RIDING ALONG A STRONG NORTHERLY JET. DEW
POINTS LOOK TO CONTINUE TO RISE AS GOOD SOUTHERLY TO SOUTHWEST FLOW
RE-ESTABLISHES.

TUESDAY NEARLY ZONAL FLOW ALOFT ACROSS THE ROCKIES SHOULD HELP TO
DEEPEN THE LEE LOW AND ALLOW FOR WARMER 85H TEMPS TO INVADE THE
AREA. LATEST MODEL GUIDANCE SUGGESTS AS WARM AS 23 C IN THE
SOUTHWEST TO 19 C NORTHEAST. ALSO...GUIDANCE SUGGESTS A DRYLINE WILL
PARK ITSELF OVER THE CENTER PORTION OF THE CWA. CONVERGENCE ALONG
THIS BOUNDARY WITH GOOD SURFACE HEATING MAY HELP GENERATE SOME
STORMS ALONG THIS FEATURE BY THE LATE AFTERNOON. ALSO BY LATE
AFTERNOON...THE NORTHERN JET WILL HAVE SUNK A LITTLE FARTHER
SOUTH...AND A S/W TROUGH MOVING ALONG THIS JET IS PROGGED TO BE OVER
WESTERN KANSAS. THUS WILL MENTION THE CHANCE FOR STORMS ALL AREAS
FOR TUESDAY AFTERNOON WITH THE BEST CHANCES EASTERN IN THE AREA OF
HIGHEST LOW LEVEL MOISTURE.

EXTENDED DISCUSSION...

UPPER LOW STILL ON TRACK TO BRING COOLER AND RAINY WEATHER BY
THURSDAY TO THE HIGH PLAINS. AHEAD OF THE COLD FRONT AND UPPER
SYSTEM STILL COULD HAVE A VERY WARM DAY IN THE WARM SECTOR ON
WEDNESDAY. WITH FRONT IN VICINITY WILL HAVE A SLIGHT THREAT FOR
THUNDER. THE UPPER LOW GETS CUTOFF AND WALLOWS AROUND THE SOUTHWEST
U.S. FOR SEVERAL DAYS AND FINALLY MAY EJECT OUT BY MONDAY, SO WILL
KEEP COOLER TEMPS AND CHANCES FOR RAIN IN THROUGH SUNDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/082 057/086 057 430
GCK 057/084 054/088 055 520
EHA 055/085 053/092 053 5-0
LBL 057/084 055/090 055 420
HYS 059/082 060/085 059 54-
P28 061/082 062/085 059 342

.DDC...WIND ADVISORY THIS EVENING KSZ030-031-043>046-061>066-
       074>081-084>090.

SLEIGHTER/KRUSE

In the hours before

Special weather statement, Apr 29, 10:47 AM CST, 3 hours 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1147 AM CDT SUN APR 29 2001

...SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...

AN UPPER LEVEL SYSTEM WILL PROGRESS ACROSS THE AREA TONIGHT BRINGING
WITH IT THE CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS MAY REACH
SEVERE LEVELS WITH THE GREATEST THREAT BEING ALONG AND WEST OF AN
ELKHART TO HAYS LINE. DAMAGING STRAIGHT LdINE WINDS AND LARGE HAIL
WILL BE THE MAIN CONCERN FROM ANY STORMS WHICH BECOME SEVERE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

SLEIGHTER
Special weather statement, Apr 29, 1:30 PM CST, 45 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SUN APR 29 2001

...SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL SYSTEM WILL APPROACH THE AREA THIS AFTERNOON
AND THEN PROGRESS ACROSS THE AREA TONIGHT BRINGING WITH IT THE CHANCE
OF THUNDERSTORMS. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH
THE GREATEST THREAT BEING ALONG AND WEST OF AN ELKHART TO HAYS LINE.
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN
FROM ANY STORMS WHICH BECOME SEVERE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/
a

SLEIGHTER

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
April 29, 2:15 PM CST
Where
Hamilton County, 17 mi N of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -101.750

Hail covered the ground

Thunderstorm Wind, Scott

When
April 29, 3:20 PM CST
Where
Scott County, Scott City
Measured
59 kt (68 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.483, -100.900

LAWRS report

Thunderstorm Wind, Hamilton

When
April 29, 4:30 PM CST
Where
Hamilton County, 5 mi WNW of Syracuse
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.017, -101.833

Thunderstorm Wind, Kearny

When
April 29, 5:30 PM CST
Where
Kearny County, 19 mi NNE of Lakin
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.200, -101.117

Hail, Kearny

When
April 29, 6:15 PM CST
Where
Kearny County, 13 mi NNW of Lakin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -101.333

Hail, Kearny

When
April 29, 6:15 PM CST
Where
Kearny County, 14 mi N of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -101.250

Hail, Kearny

When
April 29, 6:15 PM CST
Where
Kearny County, 17 mi W of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.567

Hail, Kearny

When
April 29, 6:30 PM CST
Where
Kearny County, 19 mi NNE of Lakin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -101.117

Hail, Kearny

When
April 29, 6:45 PM CST
Where
Kearny County, 5 mi N of Deerfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -101.133

Hail, Finney

When
April 29, 6:45 PM CST
Where
Finney County, 5 mi W of Holcomb
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -101.083

Hail, Finney

When
April 29, 7:45 PM CST
Where
Finney County, 11 mi NW of Kalvesta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -100.383

Thunderstorm Wind, Ellis

When
April 29, 7:45 PM CST
Where
Ellis County, 10 mi SW of Hays
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -99.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244207, 5244208, 5244209, 5244210, 5244211, 5244212, 5244213, 5244214, 5244215, 5244216, 5244217, 5244218.